Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Tucson, AZ

August 31, 2016Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2016, 4:51 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 4:51 PM MST (23:51 UTC)
Expired
Aug 31, 2016, 5:30 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS55 KTWC 312351
SVRTWC
AZC003-010030-
/O.NEW.KTWC.SV.W.0043.160831T2351Z-160901T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
451 PM MST WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 530 PM MST

* AT 450 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRBANK...OR 12
  MILES NORTHEAST OF SIERRA VISTA...MOVING NORTH AT 5 TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOMBSTONE...FAIRBANK AND WHETSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3164 11009 3164 11030 3184 11036 3186 11002
TIME...MOT...LOC 2350Z 178DEG 2KT 3172 11020 

$$

MEYER
1 follow-up statement
679 
WWUS55 KTWC 010030
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST WED AUG 31 2016

AZC003-010038-
/O.EXP.KTWC.SV.W.0043.000000T0000Z-160901T0030Z/
COCHISE-
530 PM MST WED AUG 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 530 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN IS STILL
POSSIBLE IN THE AREA.

LAT...LON 3164 11009 3164 11030 3184 11036 3186 11002
TIME...MOT...LOC 0024Z 178DEG 2KT 3172 11020 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:45 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 31, 2:45 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST WED AUG 31 2016

.SYNOPSIS...Moisture will be on the increase over the next few days.
Scattered afternoon and evening thunderstorms today and Thursday.
Drier conditions will return again by late in the week and into
the weekend.

&&

.DISCUSSION...Precipitable water values continue to rise with
afternoon values, per GPS sensors, in the 1.25" to 1.60" range. So
far this afternoon have seen isolated thunderstorms with heavy rain
but expect areal coverage of storms to continue to increase through
the remainder of the afternoon hours. Areas of blowing dust still
possible as outflows from Tucson area storms move NW toward Phoenix.
Surface dewpoints this afternoon were mostly in the 50s as low level
easterly gradient continues. 12z upper air plots showed an inverted
trof extending from srn Baja NE into far SE AZ. This feature will
continue to slowly move WNW across the area this evening. Highs on
this last day of August and meteorological summer have been right
around normal.

Isolated to scattered showers and thunderstorms will mark the first
day of September and meteorological fall with near normal highs.

A drier southwest flow aloft will start to push moisture east of the
area. Best chances of afternoon and evening showers/thunderstorms
will mainly be east and south of Tucson.

Drying trend continues thru the weekend which will limit any chances
of storms to the far eastern areas. In fact, might not see any
storms at all on Sunday.

No storms expected in the forecast area on Monday then confidence is
low for the Tuesday/Wednesday time frame as there are timing
differences on how the models spread the potential for tropical
moisture up into the area.

&&

.AVIATION...VALID THRU 02/00Z.
SCT-BKN clouds 8-12k ft AGL with increasing -SHRA/-TSRA chances this
afternoon and evening, mainly E and SE of KTUS. Brief MVFR
conditions possible at terminal sites with stronger storms. Outside
of strong and erratic TSRA outflows, sfc wind ELY/SELY at 10-15 kts
with periods of gustiness. -SHRA/-TSRA will diminish overnight with
clearing skies. Expect PCPN redevelopment Thursday afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms across the area
through Thursday. A drying trend will then occur from west-to-east
Friday into this weekend with decreasing precip chances. 20-foot
winds through Thursday will be mainly from the east at 10-15 mph
with gusts of 20-25 mph. Thereafter, expect southerly to
southwesterly winds with some elevated gustiness especially Saturday
through Monday.

&&

.CLIMATE...If the Tucson airport doesn't record any measurable rain
through midnight, August (1.09") and meteorological summer (6.00")
will go into the record books as the 26th driest and 26th wettest on
record respectively.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 31, 1:35 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST WED AUG 31 2016

AZZ504-514-312100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
135 PM MST WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 200 PM MST...

AT 134 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PUSCH RIDGE NEAR ORO VALLEY...MOVING WEST AT 10 MPH.

HALF INCH HAIL, BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY.

LAT...LON 3243 11089 3236 11086 3232 11102 3240 11104
TIME...MOT...LOC 2034Z 070DEG 9KT 3237 11096
Special weather statement, Aug 31, 3:58 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST WED AUG 31 2016

AZZ508-312330-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-
358 PM MST WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
430 PM MST...

AT 355 PM MST...DOPPLER RADAR A STRONG THUNDERSTORM 12 MILES EAST OF
BOWIE...OR NEAR SAN SIMON...MOVING WEST AT 15 MPH. THE PUBLIC
REPORTED WIND TO 35 MPH WITH A VISIBILITY LESS THAN A 1/2 MILE IN
BLOWING DUST ALONG INTERSTATE 10 NEAR SAN SIMON.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN SIMON.

LAT...LON 3241 10907 3211 10907 3217 10944 3242 10939
TIME...MOT...LOC 2255Z 105DEG 15KT 3229 10927
Special weather statement, Aug 31, 4:38 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST WED AUG 31 2016

AZZ507-508-513-010015-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
438 PM MST WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
515 PM MST...

AT 434 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS AROUND SIERRA VISTA...BISBEE AND TOMBSONE...MOVING
NORTH AT 10 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BISBEE...HUACHUCA CITY...TOMBSTONE...FORT HUACHUCA...
PALOMINAS...ST. DAVID...CHARLESTON...HEREFORD...FAIRBANK...
KARTCHNER CAVERNS STATE PARK...WHETSTONE AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3134 10970 3134 11045 3186 11043 3197 10988
TIME...MOT...LOC 2334Z 194DEG 11KT 3154 11022

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:00 PM MSTBlowing Dust AdvisoryTWCPima, Pinal60 min
Aug 31, 1:35 PM MSTSpecial Weather StatementTWC25 min
Aug 31, 3:58 PM MSTSpecial Weather StatementTWC32 min
Aug 31, 4:38 PM MSTSpecial Weather StatementTWCCochise37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.